Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 192, NWS Grand Forks, ND

August 3, 2005Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 3, 2005, 2:09 AM CDT for Otter Tail County, Minnesota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2005, 2:09 AM CDT (07:09 UTC)
Expired
Aug 3, 2005, 3:15 AM CDT
In force
66 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 162 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.2 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2482 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 030709
SVRFGF
MNC111-030815-
/O.NEW.KFGF.SV.W.0192.050803T0709Z-050803T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
209 AM CDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WEST CENTRAL OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA
  THIS INCLUDES THE CITY OF FERGUS FALLS

* UNTIL 315 AM CDT.

* AT 205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 5 MILES
  EAST OF FOXHOME...OR 6 MILES WEST OF FERGUS FALLS...MOVING TO THE
  EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARLISLE AT 220 AM
  FERGUS FALLS AND ELIZABETH AT 240 AM
  6 MILES NORTHWEST OF UNDERWOOD AND 8 MILES SOUTH OF EDWARDS AT 315
  AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4639 9626 4614 9625 4626 9582 4652 9590

$$
DK
1 follow-up statement
000 
WWUS53 KFGF 030723
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
222 AM CDT WED AUG 3 2005

MNC111-030815-
/O.CON.KFGF.SV.W.0192.000000T0000Z-050803T0815Z/
OTTER TAIL MN-
222 AM CDT WED AUG 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 AM CDT FOR WEST
CENTRAL OTTER TAIL COUNTY...

AT 218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 3 MILES
WEST OF FERGUS FALLS...MOVING TO THE EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FERGUS FALLS BY 230 AM CDT...
  6 MILES SOUTH OF ELIZABETH BY 235 AM CDT...
  UNDERWOOD AND 9 MILES SOUTH OF EDWARDS BY 315 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4639 9626 4614 9625 4626 9582 4652 9590

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 8:45 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 2, 8:45 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
845 PM CDT TUE AUG 2 2005

.DISCUSSION...ALREADY UPDATED ZONES AND WEBPAGE FOR SEVERE
THUNDERSTORM WATCH. ONE LONE SUPERCELL TRANSITIONING INTO A BOW ECHO
IS RACING THROUGH BENSON AND TOWNER COUNTIES AT THIS TIME. WIND
REPORTS OUT OF RUGBY SHOW THE STORM IS CAPABLE OF PRODUCING WIND
GUSTS TO 80 MPH ALONG WITH UP TO NICKEL SIZE HAIL. THIS STORM WILL
CONTINUE TO TRACK SE AHEAD OF AN ADVANCING SHORTWAVE AND ALONG A
COLD FRONT. ADDITIONAL STORMS ARE GETTING FIRED UP NORTH OF A
SURFACE LOW NEAR MOBRIDGE SD ALSO IN ADVANCE OF THE SHORTWAVE IN NE
WY. THE COMPLEX IN NRN SD SHOULD TRACK NE AND ALSO PRODUCE HAIL AND
STRONG WINDS. THE CURRENT FORECAST HAS MOST OF THIS SCENARIO WELL IN
HAND...WITH ONLY A LITTLE TWEAKING NEEDED TO REFLECT CURRENT TRENDS.

--------------------PREVIOUS DISCUSSION------------------

.SHORT TERM...
LOOKING LIKE THUNDERSTORMS A GOOD BET TO DEVELOP THIS EVENING INTO
THE OVERNIGHT HOURS.  SFC LOW WEST OF MOBRIDGE WILL MOVE EAST TOWARD
ABERDEEN BY NEAR MIDNIGHT.  WHILE LOW LEVEL JET IS ONLY ABOUT 20
KTS...EXTREME INSTABILITY AND LOW LEVEL MOISTURE (DEW PTS POOLING NR
75 THIS EVENING) WILL INTERACT WITH APPROACHING 500 MB SHORT WAVE TO
GENERATE TSTM CLUSTER TO OUR WEST THIS EVENING...SPREADING INTO
PARTS OF THE FCST AREA AFTER 02Z WITH BEST PARAMETERS AROUND 06Z AS
CAP WEAKENS AND MID LEVEL TEMPS COOL SOME OVER ERN ND.  ISSUED
UPDATED HWO FOR TONIGHT.

PREV FCST GRIDS HAD GOOD HANDLE ON THINGS AND WILL MAKE MINIMAL
CHANGES TO FCST.  ALL SHORT RANGE MODELS SHOWING PCPN BEHIND THE
FRONT ON WEDNESDAY ASSOC WITH 300 MB JET ON FRONT SIDE OF 500 MB
TROUGH IN SOUTH CENTRAL CANADA.  THREAT FOR PCPN TO END LATE WED
AFTN IN ERN ND AND WED EVE IN NW MN.  WILL USE SLIGHTLY SLOWER GFS
SOLN FOR TIMING IN REGARDS TO WIND FIELDS IN GRIDS.

HIGH PRESSURE AND MUCH DRIER AIRMASS TO MOVE INTO THE AREA THURSDAY
INTO FRIDAY WITH HIGH PRESSURE.

.LONG TERM (SAT-TUE)...FLAT NORTHWEST FLOW TO BEGIN PERIOD
TRANSITIONS TO MORE ZONAL FLOW DURING SUNDAY PERSISTING THROUGH
TUESDAY. TWO CHANCES FOR PRECIPITATION EXIST FOR THIS PERIOD...THE
FIRST ON SATURDAY...FOLLOWED BY ANOTHER ON MONDAY. NEITHER OF THESE
SYSTEMS APPEAR TO OFFER MUCH OF ANY THREAT FOR PRECIPITATION. A
TREND TOWARD LOWER TEMPERATURES THROUGH THE PERIOD...NEAR NORMAL TO
START...SLIGHTLY BELOW AVERAGE BY TUESDAY.

&&

.AVIATION...VFR CONDITIONS THROUGH OVERNIGHT...WITH EXCEPTION OF A
REMOTE THUNDERSTORM WHICH WOULD OCCUR FROM LATE EVENING THROUGH
MIDNIGHT. FRONTAL PASSAGE EARLY WEDNESDAY MORNING TO BE ACCOMPANIED
BY A FEW SHOWERS AND WIND SHIFT TO THE NORTHWEST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...SEVERE THUNDERSTORM WATCH UNTIL 1 AM NORTH OF HWY 200.
MN...NONE.

&&

RIDDLE/JCA
Hazardous weather outlook, Aug 2, 2:30 PM CDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
230 PM CDT TUE AUG 2 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031127-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
230 PM CDT TUE AUG 2 2005

...A SLIGHT RISK OF SEVERE STORMS TONIGHT ACROSS EASTERN NORTH DAKOTA
AND NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 9 PM TONIGHT OVER EASTERN
NORTH DAKOTA AND NORTHWEST MINNESOTA WEST OF A BAUDETTE TO MAHNOMEN
TO FERGUS FALLS LINE.

A UPPER LEVEL DISTURBANCE OVER WYOMING WILL MOVE INTO SOUTHWEST
NORTH DAKOTA THIS EVENING AND THEN ACROSS EASTERN NORTH DAKOTA AND
INTO NORTHWEST MINNESOTA AFTER MIDNIGHT.  THE ATMOSPHERE IS VERY
MOIST AND UNSTABLE...BUT THERE EXISTS A WARM LAYER ALOFT.  THIS WARM
LAYER WILL PREVENT THUNDERSTORMS FROM DEVELOPING LATE THIS AFTERNOON
OR EARLY EVENING.  BUT AS THE UPPER WAVE MOVES TOWARD THE AREA LATER
THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN
NORTH DAKOTA TOWARD MIDNIGHT...THEN MOVE INTO NORTHWEST MINNESOTA
LATE TONIGHT.  THE EXACT EVOLUTION AND COVERAGE OF THUNDERSTORMS IS
NOT CERTAIN...BUT ANY STORMS THAT DO DEVELOP WILL LIKELY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION WEDNESDAY
ENDING FROM WEST TO EAST WEDNESDAY EVENING. AT THIS TIME NONE OF
THESE STORMS ARE EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

RIDDLE

In the hours before

Local storm report, Aug 2, 8:16 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
816 PM CDT TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             7 W KNOX                48.34N 99.84W
08/02/2005  0.75 INCH        PIERCE             ND   PUBLIC

&&

KENNEDY
Local storm report, Aug 2, 8:16 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
816 PM CDT TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             6 W KNOX                48.34N 99.84W
08/02/2005  0.75 INCH         BENSON            ND   PUBLIC

&&

KENNEDY
Special weather statement, Aug 2, 10:59 PM CDT, 3 hours 10 minutes before
EXPERIMENTAL...WATCH COUNTY NOTIFICATION FOR WATCH 698
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1059 PM CDT TUE AUG 2 2005

NDC005-019-027-035-039-063-067-071-091-095-097-099-030459-
/E.CAN.KFGF.SV.A.0698.000000T0000Z-050803T0600Z/

...SEVERE THUNDERSTORM WATCH 698 CANCELLED...

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES

BENSON                CAVALIER              EDDY
GRAND FORKS           NELSON                PEMBINA
RAMSEY                TOWNER                WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES

GRIGGS                STEELE                TRAILL

INCLUDING THE CITIES OF DEVILS LAKE...GRAFTON...GRAND FORKS AND
LANGDON.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:38 AM CDTSevere Thunderstorm WarningFGFWilkin67 min
Aug 3, 2:35 AM CDTFlash Flood WarningFGFWilkin10 hr
Aug 3, 2:45 AM CDTSevere Thunderstorm WarningFGFWilkin60 min
Aug 3, 2:50 AM CDTSevere Thunderstorm WarningFGFGrant55 min
Aug 3, 3:15 AM CDTSevere Thunderstorm WarningFGFOtter Tail62 min
Aug 3, 3:45 AM CDTSevere Thunderstorm WarningFGFGrant31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.